Adverse cutaneous reactions post Covid-19 vaccination- Case series from a tertiary care centre in Eastern India

Authors

  • Nisha Agrawal School of Tropical Medicine, Kolkata, India
  • Kaushiki Hajra School of Tropical Medicine, Kolkata, India
  • Uddalak Chakraborty School of Tropical Medicine, Kolkata, India
  • Saswati Halder School of Tropical Medicine, Kolkata, India

Keywords:

Covid-19, vaccination, pandemic, adverse cutaneous reaction

Abstract

Background: Since the advent of the novel coronavirus, vaccines have been the most important tool of combat against the raging pandemic. However, several reports of adverse effects following vaccinations including dermatological reactions have emerged. Methodology: A descriptive observational study was carried out from June to August 2021 with all patients who presented with a new onset cutaneous reaction within 14 days of vaccination excluding patients with other possible causes of cutaneous reaction, particularly exposure to any drugs. Results: A series of 13 cutaneous reactions post vaccination with the two major vaccines available in India, Covishiled & Covaxin have been reported in this series. Most of the reactions were mild and included urticaria, pityriasis rosea, morbilliform rash, whereas some uncommon reactions such as lichen planus and vitiligo were found. Severe reactions were rare, only one case of erythema multiforme major was seen. Conclusion: The pathophysiology of post vaccination cutaneous reaction is still elusive and warrants further research. It is important for the dermatologist to be aware of such adverse events in order to address the common misconceptions and apprehension of people regarding vaccination.

References

McMahon, Devon E et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases. J Am Acad Dermatol. 2021;85(1):46-55. doi:10.1016/j.jaad.2021.03.092

Bogdanov, Georgi et al.“Cutaneous adverse effects of the available COVID-19 vaccines. Clinics Dermatol. 2021;39(3):523-31. doi:10.1016/j.clindermatol.2021.04.001

Abdullah, L., Hasbani, D., Kurban, M. and Abbas, O. Pityriasis rosea after mRNA COVID-19 vaccination. Int J Dermatol. 2021;60:1150-1. https://doi.org/10.1111/ijd.15700

Merhy, R., Sarkis, A.-S., Kaikati, J., El Khoury, L., Ghosn, S. and Stephan, F. New-onset cutaneous lichen planus triggered by COVID-19 vaccination. J Eur Acad Dermatol Venereol. 2021;35:e729-e730. https://doi.org/10.1111/jdv.17504

Ciccarese, G., Drago, F., Boldrin, S., Pattaro, M. and Parodi, A. Sudden onset of vitiligo after COVID-19 vaccine. Dermatol Therap. 2021;e15196.

https://doi.org/10.1111/dth.15196

Choi, Ellie & Liew, Choon & Oon, Hazel. Cutaneous adverse effects and Contraindications to COVID ‐19 vaccination; four cases and an illustrative review from an Asian country. Dermatol Therap. 2021;34.10.1111/dth.15123.

Kelso M John. Covid-19 allergic reactions to Sars-Cov-2 vaccines. In: Adkinson Franklin N, ed. Uptodate.2022

Mintoff D, Pisani D, Betts A, Scerri L. SARS-CoV-2 mRNA vaccine-associated fixed drug eruption. J Eur Acad Dermatol Venereol. 2021;35(9):e560-e563. doi: 10.1111/jdv.17390. Epub 2021 Jun 11. PMID: 34036651.

Wantavornprasert, K., Noppakun, N., Klaewsongkram, J. and Rerknimitr, P. Generalized bullous fixed drug eruption after Oxford–AstraZeneca (ChAdOx1 nCoV-19) vaccination. Clin Exp Dermatol. 2022;47(2):428-432.

https://doi.org/10.1111/ced.14926

Kim, M., Kim, J., Kim, M., Choi, S. and Na, J. Generalized erythema multiforme-like skin rash following the first dose of COVID-19 vaccine (Pfizer-BioNTech). J Eur Acad Dermatol Venereol. 2022;36(2):e98-e100.

https://doi.org/10.1111/jdv.17757

Das, P., Arora, S., Singh, G., Bellad, P., Rahman, R., Bahuguna, A., Sapra, D., Shrivastav, R. and Gupta, A. A study of COVID-19 vaccine (Covishield) induced dermatological adverse effects from India. J Eur Acad Dermatol Venereol. 2022;36(6):e402-e404. https://doi.org/10.1111/jdv.17951

Ohsawa R, Sano H, Ikeda M, Sano S. Clinical and histopathological views of morbilliform rash after COVID-19 mRNA vaccination mimic those in SARS-CoV-2 virus infection-associated cutaneous manifestations. J Dermatol Sci. 2021; 103(2):124-7. doi:10.1016/j.jdermsci.2021.06.00

Agarwal A, Panda M, Behera BK, Jena AK. Benign cutaneous reactions post-COVID-19 vaccination: A case series of 16 patients from a tertiary care center in India. J Cosmet Dermatol. 2022;21(1):30-3.

doi: 10.1111/jocd.14592. Epub 2021 Nov 11. PMID: 34762355; PMCID: PMC8662281.

Downloads

Published

2023-03-05

How to Cite

1.
Agrawal N, Kaushiki Hajra, Uddalak Chakraborty, Saswati Halder. Adverse cutaneous reactions post Covid-19 vaccination- Case series from a tertiary care centre in Eastern India. J Pak Assoc Dermatol [Internet]. 2023Mar.5 [cited 2024Jun.17];33(1):116-22. Available from: https://www.jpad.com.pk/index.php/jpad/article/view/2067

Issue

Section

Original Articles

Most read articles by the same author(s)